Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Mar 30, 2021, 12:32 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Mar 30, 2021, 7:00 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2021, 12:32 PM CDT (17:32 UTC)
- In effect from
- Mar 30, 2021, 7:00 PM CDT
- Expired
- Mar 31, 2021, 11:48 AM CDT
- In force
- 17 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2278 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WGUS64 KHUN 301732 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 1232 PM CDT Tue Mar 30 2021 ALZ001>010-016-TNZ076-096-097-310545- /O.NEW.KHUN.FF.A.0005.210331T0000Z-210401T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 1232 PM CDT Tue Mar 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY EVENING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * From 7 PM CDT this evening through Wednesday evening * Showers and thunderstorms moving through overnight tonight are expected to produce heavy rainfall as a cold front moves across the Tennessee Valley. Widespread rainfall amounts of 1.5 to 2.5 inches of rain are expected, with locally higher amounts possible. This on top of already saturated soils and swollen rivers, creeks, and streams will make flash flooding likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Do not enter or cross flowing water or water of unknown depth. && $$ McCoy
3 follow-up statements
277 WGUS64 KHUN 310242 FFAHUN Flood Watch National Weather Service Huntsville AL 942 PM CDT Tue Mar 30 2021 ALZ001>010-016-TNZ076-096-097-311045- /O.CON.KHUN.FF.A.0005.000000T0000Z-210401T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 942 PM CDT Tue Mar 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through Wednesday evening * Moderate to occasionally heavy rainfall, along with a few thunderstorms, will spread into the Tennessee Valley late this evening into the overnight hours. Moderate to heavy rainfall will continue into Wednesday morning, as a cold front moves eastward across the region. Widespread rainfall amounts of 1.5 to 2.5 inches, with locally higher amounts, are expected. This on top of already saturated soils and swollen rivers, creeks and streams will increase the threat for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Do not enter or cross flowing water or water of unknown depth. && $$ 09
658 WGUS64 KHUN 310915 FFAHUN Flood Watch National Weather Service Huntsville AL 415 AM CDT Wed Mar 31 2021 ALZ001>010-016-TNZ076-096-097-010000- /O.CON.KHUN.FF.A.0005.000000T0000Z-210401T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 415 AM CDT Wed Mar 31 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore. * Through this evening * Moderate to occasionally heavy rainfall, along with a few thunderstorms, will continue across Tennessee Valley this morning and afternoon. Moderate to heavy rainfall will continue, as a cold front moves eastward across the region. Widespread rainfall amounts of 1 to 3 inches, with locally higher amounts, are expected. This on top of already saturated soils and swollen rivers, creeks and streams will increase the threat for flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Do not enter or cross flowing water or water of unknown depth. && $$ MA
711 WGUS64 KHUN 311648 FFAHUN Flood Watch National Weather Service Huntsville AL 1148 AM CDT Wed Mar 31 2021 ALZ001>010-016-TNZ076-096-097-311800- /O.CAN.KHUN.FF.A.0005.000000T0000Z-210401T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Russellville, Winchester, Fort Payne, Red Bay, Cullman, Town Creek, Cowan, Estill Springs, Huntsville, Sheffield, Arab, Sewanee, Decatur, Lynchburg, Athens, Muscle Shoals, Decherd, Fayetteville, Albertville, Guntersville, Boaz, Rainsville, Tuscumbia, Moulton, Florence, and Scottsboro 1148 AM CDT Wed Mar 31 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Alabama and southern middle Tennessee, including the following areas, in Alabama, Colbert, Cullman, DeKalb, Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison, Marshall and Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore has been cancelled. The Flood Watch is cancelled. Even though the heavy rain is ending, flooding will continue to cause problems in areas that remain under Flood Warnings. Please continue to heed remaining road closures. $$ McCoy
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Mar 30, 12:22 PM CDT, 10 minutes earlier.
Area forecast discussion, Mar 30, 12:22 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1222 PM CDT Tue Mar 30 2021 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 954 AM CDT Tue Mar 30 2021 The previous forecast remains on track as a clear and beautiful morning kicks off our warmest day this week. Zonal flow aloft will become more southwesterly as a shortwave trough digs into the High Plains. A developing surface low in the Southern Plains will lift a boundary over the Gulf of Mexico northward as a warm front late this afternoon. Scattered showers and some isolated thunderstorms are possible within the increasing zone of warm air and moisture advection. Showers will begin to develop across northwest AL by 3-4 PM and overspread the rest of the region by the evening. Otherwise, look for increasing southerly flow as the warm front pushes through the area with gusts up to 20-25 mph. High temperatures push into the upper 70s to near 80 this afternoon. .SHORT TERM...(Tonight through Thursday) Issued at 220 AM CDT Tue Mar 30 2021 By tonight, the warm front will have lifted north of the CWA, but more showers and thunderstorms are expected to develop ahead of a cold front to our west. The main impact from these storms will be heavy rain, which may result in some minor flooding across the area given how wet we have been lately. Current forecast has 1.5"-2.5" rainfall with the highest amounts north of the TN River. As for the severe potential, it appears quite low. Instability is lacking, but given the sufficient shear profiles, a strong to marginally severe storm with gusty winds cannot be ruled out. The cold front pushes through the area from west to east Wednesday afternoon exiting northeast Alabama by sunset. A much colder and drier airmass advects into the region bringing a drastic change in our weather pattern. Temperatures Wednesday night will quickly fall into the lower 30s bringing the potential for frost for most locations in our forecast area. Thursday will be the coldest day of the week as afternoon highs struggle to reach 50F and it will feel colder as winds in the afternoon may gust up to 25mph. Winds will diminish overnight Thursday and combined with clear skies will allow for ideal radiational cooling. Widespread frost is likely Thursday night and perhaps a freeze as overnight lows are forecast to bottom out in the upper 20s. .LONG TERM...(Friday through Monday) Issued at 220 AM CDT Tue Mar 30 2021 Another chilly day Friday with highs in the mid 50s and overnight lows in the lower 30s. Frost may once again be possible Friday night. By this weekend, a longwave ridge develops across most of the CONUS. This will allow for high pressure to dominate our local weather pattern into next week. As a result, dry conditions are expected to continue and temperatures will trend warmer this weekend through the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM CDT Tue Mar 30 2021 Clear skies will start to fill in with clouds later this afternoon and evening as a warm front approaches from the south. Scattered showers this evening will increase as a cold front pushes through from the northwest, bringing MVFR to IFR ceilings, as well. Expect scattered thunderstorms, some of which may be strong with gusts up to 30-40 kts, with potentially LIFR ceilings and visibility. Rainfall lingers behind the cold front tomorrow morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...30 SHORT TERM...GH LONG TERM...GH AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 30, 4:29 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 429 AM CDT Tue Mar 30 2021 ALZ001>010-016-TNZ076-096-097-310030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 429 AM CDT Tue Mar 30 2021 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Today and tonight. A line of showers and thunderstorms will arrive late tonight. An isolated severe thunderstorm is possible with damaging winds, but most areas will experience gusty winds of 30 to 40 mph and heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A line of showers and thunderstorms will continue to push southeast through the remainder of the area Wednesday morning. Again, an isolated severe thunderstorms is possible with damaging winds, but most areas will experience gusty winds of 30 to 40 mph and heavy downpours. Total rainfall of one and one half to two and one half inches is expected, which will produce ponding of water and bring additional rises to area rivers. Unseasonably cold morning low temperatures are forecast Thursday through Saturday mornings, when frost is possible. The coldest morning will be Friday when a hard freeze is forecast with low temperatures in the middle to upper 20s in southern Tennessee and upper 20s to around 30 in north Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:31 AM CDT | River Flood Warning | HUN | Madison | 50 hr |
| Mar 30, 10:42 AM CDT | River Flood Warning | HUN | Lawrence | 70 hr |
Nearby
Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.